Arkansas, 2012

Wildfire in Arkansas, July 3 to 4, 2012

July 3 to 4, 2012 · NWS LZK · 1 event in 1 county or zone

The Pea Ridge Fire 6 miles north of Atkins in Pope County burned 471 acres on the 3rd and 4th. One hundred forty-four homes were evacuated.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Pea Ridge Fire 6 miles north of Atkins in Pope County burned 471 acres on the 3rd and 4th. One hundred forty-four homes were evacuated. Six fire departments, Deltic Timber Co., Southwestern Energy Co., the Arkansas Forestry Commission, and the U.S. Forest Service fought the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 3, 11:35 AM CST, 10 minutes earlier.

Area forecast discussion, Jul 3, 11:35 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT TUE JUL 3 2012

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL ACROSS ALL TAF SITES THROUGH THE
FORECAST PERIOD. CLOUDS HAVE BEEN DISSIPATING THIS AFTERNOON AS
DRIER AIR MIXES DOWN...BUT PLACES WILL SEE FEW TO SCT CLOUDS AT
6 TO 7 KFT. DID MENTION VCTS AT KHRO AS SOME SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN ARKANSAS. ISOLATED
RAIN CHANCES WILL CONTINUE THROUGH THE PERIOD BUT NOT ENOUGH
CONFIDENCE TO MENTION PRECIP AT ANY OTHER SITE. WINDS WILL BE 7 TO
10 KNOTS WITH SOME GUSTY CONDITIONS ACROSS THE STATE. WINDS WILL
BECOME LIGHT AND VARIABLE AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 1225 PM CDT TUE JUL 3 2012/

UPDATE...

UPDATE MADE TO RAISE HIGH TEMPERATURES SEVERAL DEGREES THIS
AFTERNOON GIVEN HOW QUICKLY CLEARING HAS BEEN NOTED IN AR AND
POTENTIAL TO MIX TO H8 OR ABOVE. HIGHS ARE NOW FCST OVER 100F IN
MUCH OF THE STATE.

HAVE ALSO INCREASED POPS IN THE NERN CORNER OF THE CWA GIVEN
RECENT RADAR RETURNS AND EXPECTED TRENDS. COULD EVEN BE A FEW
STORMS WITH GUSTY WINDS THIS AFTERNOON...THOUGH SLIGHTLY MORE
MOIST THERMAL PROFILES ARE NOT AS SUPPORTIVE OF DAMAGING
DOWNBURSTS AS THEY WERE LAST WEEK AND LAST WEEKEND.

UPDATED GRIDS/ZONES ARE OUT.

PREV DISCUSSION... /ISSUED 616 AM CDT TUE JUL 3 2012/

DISCUSSION...

UPDATED FOR 12Z TAF PACKAGE.

AVIATION...

SCT-BKN DECK AROUND 12K FT CONTINUES TO SLOWLY EXPAND NORTHWARD
THIS MORNING. RADAR IS SHOWING SOME LIGHT RETURNS FROM THIS
DECK...ALTHOUGH MUCH LIGHTER THAN YESTERDAY...DOWN TOWARDS KPBF
AND KLLQ. NOT SEEING ANYTHING INTENSE ENOUGH TO WORRY WITH
INCLUDING IN TAFS HOWEVER. OTHERWISE...WILL SEE CU FIELD DEVELOP
AROUND 8K FT LATER THIS MORNING ALONG WITH SFC WINDS AROUND
2508G15KT ACROSS MOST OF THE STATE. COULD SEE AN ISOLD STORM
DEVELOP IN THE SOUTH OR EASTERN PARTS OF THE STATE TODAY. HOWEVER
WHATEVER DEVELOPS SHOULD NOT AFFECT TAF SITES.

PREV DISCUSSION... /ISSUED 429 AM CDT TUE JUL 3 2012/

SHORT TERM...TODAY THROUGH FRIDAY
WEAKNESS IN RIDGE OF HIGH PRESSURE STILL EXISTS IN FROM SOUTHERN
ILLINOIS INTO WESTERN TENNESSEE AND EASTERN ARKANSAS. WHILE MOISTURE
IS LIMITED...THERE MAY BE ENOUGH FOR ISOLATED THUNDERSTORMS TODAY
ACROSS THE NORTHEAST HALF OF THE STATE.

WILL START OFF WITH A LOT OF CLOUDS THIS MORNING...ESPECIALLY
OVER SOUTHERN ARKANSAS. THIS WILL HOLD DOWN TEMPERATURES A BIT...
AND WILL PREVENT MOST AREAS FROM REACHING 100 DEGREES THIS
AFTERNOON. EVEN SO...READINGS WILL BE WELL INTO THE 90S.

OTHERWISE...HIGH PRESSURE WILL STRENGTHEN...AND WILL BE DOMINANT
OVER THE CENTER OF THE COUNTRY THROUGH THE REMAINDER OF THE
PERIOD. THIS WILL MEAN A RETURN TO WELL ABOVE NORMAL TEMPERATURES
AND LITTLE TO NO RAIN.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
THE PERIOD WILL START OFF WITH ABOVE NORMAL TEMPERATURES AS A STRONG
UPPER RIDGE REMAINS IN CONTROL OF THE WEATHER ACROSS ARKANSAS. TEMPS
WILL BE IN THE UPPER 90S TO AROUND 100 DEGREES BOTH DAYS. HAVE LEFT
A SLIGHT CHANCE FOR SHOWERS/TSTRMS BOTH AFTERNOONS AS THERE SHOULD
BE ENOUGH MOISTURE TO SPARK OFF AN ISOLATED STORM OR TWO.

MONDAY WILL BE A WARM DAY ALSO...BUT THE PROMINENT UPPER RIDGE LOOKS
LIKE IT WILL START TO SHIFT WEST DURING THE DAY. DESPITE EXPECTED
HIGHS IN THE UPPER 90S...THE RIDE MOVING EAST SHOULD TAKE THE EDGE
OFF THE HEAT JUST A BIT.

IT IS IMPORTANT TO NOTE THAT...WHILE MODELS CONTINUE THEIR TREND IN
SHOWING A PATTERN SHIFT BY THE MIDDLE OF NEXT WEEK...MODELS OFTEN
TIMES BREAKDOWN STRONG RIDGES TOO SOON. THE IMPLICATIONS OF SUCH A
STATEMENT ARE NOT SO MUCH THAT A PATTERN SHIFT WILL NOT OCCUR...BUT
RATHER TO NOT BE SURPRISED IF THE RELIEF FROM THE HEAT DOES NOT
OCCUR UNTIL LATER IN THE WEEK. THAT SAID...THEIR CONTINUING TO SHOW
A PATTERN CHANGE CERTAINLY A PROMISING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     73 100  75 100 /  10  10  10  10
CAMDEN AR         72  99  72  98 /  10  10  10  10
HARRISON AR       71  99  72  99 /  10  10   0  10
HOT SPRINGS AR    72  99  72  99 /  10  10  10  10
LITTLE ROCK   AR  73  99  74 100 /  10  10  10  10
MONTICELLO AR     73  98  73  98 /  10  10  10  10
MOUNT IDA AR      72  99  72  99 /  10  10  10  10
MOUNTAIN HOME AR  72  99  73 100 /  10  10  10  10
NEWPORT AR        74 100  76 100 /  10  10  10  10
PINE BLUFF AR     73  99  74  99 /  10  10  10  10
RUSSELLVILLE AR   72  99  73  99 /  10  10  10  10
SEARCY AR         74 100  75 100 /  10  10  10  10
STUTTGART AR      74  99  75 100 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...227
Hazardous weather outlook, Jul 3, 3:57 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 AM CDT TUE JUL 3 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
457 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DROUGHT CONDITIONS CONTINUE TO WORSEN. VEGETATION HAS DRIED OUT IN
MANY AREAS...AND WILDFIRES HAVE BECOME COMMON. THERE IS AN EXTREME
WILDFIRE DANGER...AND MOST COUNTIES HAVE BURN BANS IN PLACE. ANY
FIRE THAT STARTS COULD SPREAD RAPIDLY AND QUICKLY GET OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE WEEK PROGRESSES...THERE ARE SIGNS THAT A DOMINANT RIDGE OF
HIGH PRESSURE MAY DRIFT TO THE NORTH AND WEST OF ARKANSAS. THIS
WOULD ALLOW ADDITIONAL MOISTURE TO FLOW INTO THE STATE FROM THE
SOUTHEAST UNITED STATES...WITH ISOLATED THUNDERSTORMS REMAINING
POSSIBLE.

WHATEVER RAIN MATERIALIZES...IT WILL LIKELY HAVE LITTLE IMPACT ON
THE ONGOING DROUGHT. BURNING OF ANY KIND...INCLUDING FIREWORKS...
IS STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jul 3, 10:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1139 AM CDT TUE JUL 3 2012

ARZ016-025-031725-
INDEPENDENCE AR-JACKSON AR-
1139 AM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND CENTRAL
INDEPENDENCE COUNTIES UNTIL 1230 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF OIL TROUGH...OR 11 MILES
SOUTHEAST OF BATESVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OIL TROUGH...         NEWARK...             MAGNESS...
  JACKSONPORT...        THIDA...              SULPHUR ROCK...
  ROSIE...              MACKS...              HUFF...
  GRAY...               MT ZION...            LAKE WHITSTINE...
  HUTSON...             HOWARD LAKE...        BAILEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3583 9136 3556 9125 3553 9157 3570 9163
TIME...MOT...LOC 1639Z 250DEG 12KT 3566 9147

BJS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pope

When
July 3, 11:45 AM CST to July 4, 10:59 PM CST
Where
Pope forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382240.